Oklahoma, 2021

Hail and Damaging Winds in Oklahoma, September 7, 2021

September 7, 2021 · NWS OUN · 5 events in 4 counties and zones

A cold front moved into northern Oklahoma during the afternoon of the 7th, helping to initiate thunderstorms. Several of the thunderstorms produced severe wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved into northern Oklahoma during the afternoon of the 7th, helping to initiate thunderstorms. Several of the thunderstorms produced severe wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 7, 4:54 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 7, 4:54 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
554 PM CDT Tue Sep 7 2021

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 206 PM CDT Tue Sep 7 2021

Evolving MCV evident over northwest Texas with exiting area of
convection. This should have little or no impact on western north
Texas going into the short term period.

Cold front will be entering northwest portions of Oklahoma shortly,
with steady but relatively slow progress southward through tonight.
Deeper pre-frontal mixing as afternoon progresses will help erode
most of the cap that is in place across western/central/northern
Oklahoma, and with sufficient moisture return and convergence near
mentioned front, we should see scattered storm development late this
afternoon and early this evening from west-central Oklahoma east
northeast into portions of north-central and central Oklahoma. With
the deeply mixed environment yielding DCAPE values in excess of 1500
J/kg, damaging wind gusts will be the primary severe weather concern
with the strongest storms through at least early evening. After
sunset, ML CIN should quickly increase which will allow any
remaining storms to become more elevated in nature and is expected
to yield a decrease in coverage and intensity. However, with
increasing mid-upper level flow and weak upper trough moving into
northeast Oklahoma overnight, we could see some elevated storm
activity continuing into southeast portions of Oklahoma tomorrow
morning. If these storms can be maintained, they should stay sub
severe overnight.

Slightly cooler temperatures still look like a good bet for tomorrow
with dominant northeast to easterly low level flow. Most areas
should see highs at least 5 to 10 degrees cooler than those seen
today, with parts of north-central Oklahoma possibly see highs 15
degrees cooler than those see this afternoon (mid 80s as opposed to
100). Although less hot, Wednesdays highs will remain slightly above
average for a majority of the forecast area.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 206 PM CDT Tue Sep 7 2021

Dry forecast last half of the week into the weekend. Models show the
center of the upper high shifting into the southern Rockies region
by late this week. The high then becomes E-W oriented over the
southern U.S. over the weekend. Hot, above average, temperatures are
expected this week into the weekend, with triple digit highs
possible across portions of the fa Friday and Saturday. The humidity
is not expected to be as high as the last few weeks with lower
dewpoints over the area. So heat index values of 105+ are less
likely this go around. Some models show a shortwave moving across
the central U.S. early/middle next week which may bring a chance for
rain to parts of the fa but right now it looks like most areas will
remain dry into at least early next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 550 PM CDT Tue Sep 7 2021

A cold front located in northwest Oklahoma will continue to slide
south this evening. There will be a chance for a few thunderstorms
along and near this boundary tonight. They may impact sites across
northern and central sections of Oklahoma. Have maintained a
mention at OKC/OUN/SWO with a VCTS at PNC and CSM. Have also gone
ahead and put a TEMPO at CSM this evening. Winds will shift to the
north and northeast behind the front with a few gusts this evening
around 20kts, mainly at WWR. Mainly mid/high clouds otherwise
tonight with clear skies most locations tomorrow.

&&

.UPPER AIR...
Issued at 206 PM CDT Tue Sep 7 2021

An Upper Air flight is planned for 0Z Wednesday (9/8) this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  88  64  92 /  30   0   0   0
Hobart OK         68  91  63  95 /  20   0   0   0
Wichita Falls TX  71  92  64  94 /  10  10   0   0
Gage OK           61  87  61  95 /   0   0   0   0
Ponca City OK     61  86  60  92 /  30   0   0   0
Durant OK         68  90  63  92 /  30  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...11
LONG TERM....25
AVIATION...30
Hazardous weather outlook, Sep 7, 10:21 AM CST, 7 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1121 AM CDT Tue Sep 7 2021

OKZ004>048-050>052-TXZ083>090-081630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1121 AM CDT Tue Sep 7 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a marginal risk for severe thunderstorms late this
afternoon and evening along a cold front which will move through
northern Oklahoma. If severe storms do occur, damaging wind would
be the primary hazard. Storms could continue into the overnight
hours in parts of southern and southeastern Oklahoma, but should
remain below severe criteria.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Fire weather conditions will become elevated Saturday afternoon
over western Oklahoma and adjacent parts of northern Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 7, 5:16 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Norman OK
616 PM CDT Tue Sep 7 2021

OKZ005-006-011-072345-
Major OK-Alfalfa OK-Woods OK-
616 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of southeastern Woods,
southwestern Alfalfa and central Major Counties through 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Cleo Springs, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fairview, Cleo Springs, Aline and Orienta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3644 9865 3653 9847 3634 9824 3619 9852
TIME...MOT...LOC 2316Z 327DEG 11KT 3643 9851

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Sep 7, 5:17 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Norman OK
617 PM CDT Tue Sep 7 2021

OKZ010-015-072345-
Woodward OK-Dewey OK-
617 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northwestern Dewey
and south central Woodward Counties through 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Vici, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vici, Sharon, Mutual and Cestos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3626 9941 3631 9925 3612 9903 3603 9935
TIME...MOT...LOC 2317Z 327DEG 11KT 3621 9930

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Sep 7, 5:32 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
632 PM CDT Tue Sep 7 2021

OKZ008-012-013-080000-
Garfield OK-Kay OK-Noble OK-
632 PM CDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of southern Kay,
northern Noble and northeastern Garfield Counties through 700 PM
CDT...

At 632 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ponca City to 3 miles southeast of Tonkawa
to 4 miles northwest of Billings. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ponca City, Billings, Marland, southwestern Kaw Lake and Ceres.

This includes Interstate 35 between mile markers 196 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3674 9691 3668 9693 3670 9704 3668 9706
      3666 9706 3660 9704 3659 9706 3658 9700
      3660 9691 3658 9690 3638 9745 3655 9765
      3659 9752 3659 9746 3662 9746 3667 9730
      3678 9704
TIME...MOT...LOC 2332Z 303DEG 16KT 3672 9707 3665 9725 3656 9752

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30

The radar

The Vance AFB radar (KVNX), 62 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Major

When
September 7, 5:55 PM CST
Where
Major County, 0.56 mi W of Fairview
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.270, -98.490

Thunderstorm Wind, Major

When
September 7, 5:58 PM CST
Where
Major County, 3.9 mi W of Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.270, -98.550

Damage to barn and power lines downed.

Thunderstorm Wind, Blaine

When
September 7, 6:30 PM CST
Where
Blaine County, Longdale
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.130, -98.550

Estimated severe wind gust.

Hail, Dewey

When
September 7, 6:55 PM CST
Where
Dewey County, 3.93 mi NW of Oakwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.970, -98.750

Thunderstorm Wind, Roger Mills

When
September 7, 7:30 PM CST
Where
Roger Mills County, 3 mi S of Hammon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.587, -99.380

Several areas of damage reported, including large tree limbs downed, damage to the siding of a house, power lines downed, sheet metal siding of a barn ripped off, and a weakly built garage destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985035, 985036, 985037, 985038, 986815.